Serotonin syndrome, also known as hyperserotonemia or serotonergic syndrome, is a serious and potentially life-threatening condition that can result from taking any medication that changes serotonin levels in the body.
It occurs when there is an excess of serotonin in the central nervous system.
It is usually caused by high doses of serotonergic drugs (drugs related to serotonin) such as selective serotonin reuptake inhibitors (SSRI) or serotonin norepinephrine reuptake inhibitors (SNRI).
Popular SSRI's include antidepressant medications such as Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro, and popular SNRI medications include Cymbalta and Effexor.
Caution must be heeded when combing SSRIs and SNRIs with medications called triptans that are used to treat migraines and cluster headaches. Popular triptans include medications such as Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax.
In addition, older antidepressants called monoamine oxidase inhibitors (MAOIs), the painkiller Demoral, and the cough medicine dextromethorphan can also cause this condition when combined with the above medications. Ecstasy and LSD have also been associated with this condition.
It is more likely to occur in those who first start taking serotonergic medications, as opposed to those who have been taking them for a while.
Symptoms may can include agitation, diarrhea, rapid heartbeat, sweating, tremor or shakiness, hallucinations, fever, nausea, loss of coordination, vomiting, and changes in blood pressure.
If you experience any of these symptoms while taking a Serotonergic drug (drug related to serotonin), notify your doctor right away. If the symptoms are severe enough, you may need to seek emergency medical treatment in order to stabilize your condition. This may include IV fluids, medication to stabilize blood pressure, and other treatments.
Once you are stabilized and have left the hospital, follow up with your treating doctor right away.
This condition is diagnosed based on symptoms, and treatment generally consists of discontinuing the medication(s) that caused it and stabilizing the existing symptoms. With treatment, it may resolve itself in 24 to 96 hours, depending on severity.
Only take medications as prescribed by your doctor. Follow the prescription exactly,
Make sure to report any and all side effects or medication reactions to your doctor, no matter how minor you think they may be. In addition, if you experience any severe or unusual reactions report them to your prescribing doctor right away.
Back From Serotonin Syndrome To Antidepressants
Back From Serotonin Syndrome To ADD Treatment